Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 110, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 17, 2009, 3:17 PM EDT for Dutchess County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2009, 3:17 PM EDT (19:17 UTC)
- Expired
- Jul 17, 2009, 4:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
County Dutchess County, NY
The radar
The Albany radar (KENX), 95 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:05 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 17, 1:05 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
105 PM EDT FRI JUL 17 2009
.SYNOPSIS...
ANOTHER ROUND OF ACTIVE WEATHER EXPECTED LATE TODAY INTO TONIGHT
WITH SHOWERS AND THUNDERSTORMS AS A LOW PRESSURE AREA TRACKS
NORTHWARD ACROSS THE REGION. IN THE WAKE OF THIS SYSTEM...ISOLATED
TO WIDELY SCATTERED SHOWERS WITH A RUMBLE OF THUNDER ARE EXPECTED
FOR THE WEEKEND. LOOKING AHEAD...A PROLONGED SOUTHERLY FLOW OF
WARM AND MOIST AIR REMAINS IN PLACE THROUGH THE FIRST HALF OF NEXT
WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 450 AM...BASED ON METARS AND SATELLITE IMAGERY...DENSE FOG
HAS DEVELOPED ACROSS THE HUDSON RIVER VALLEY AND ADJACENT WESTERN
NEW ENGLAND. IT SEEMS MOST OF THE REGION IS IMPACTED AND HAVE
ISSUED A DENSE FOG ADVISORY. THIS FOG WILL SUBSIDE WITHIN A COUPLE
OF HOURS OF SUNRISE.
PREVIOUS DISCUSSION...
NOT THE MOST CLEAR CUT NEAR TERM FORECAST AS FRONTAL
BOUNDARY...RESPONSIBLE FOR OUR ACTIVE WEATHER ON THURSDAY...HAS
BECOME QUASI-STATIONARY OVER EASTERN NEW ENGLAND. PER THE LATEST
LOCAL LAPS DATA...THERE DOES SEEM TO BE MESOSCALE BOUNDARIES PER
THE MOISTURE FLUX CONVERGENCE SOUTH OF THE CAPITAL REGION.
DEWPOINTS REMAIN INTO THE LOWER 60S AS WE LOOK AHEAD TOWARD
DAYTIME HEATING AND THE APPROACH OF THE UPPER WAVE ACROSS OHIO /TO
BE FOLLOWED BY THE NEXT MORE SIGNIFICANT WAVE APPROACHING MISSOURI
AS OF 06Z/. FOR THE MORNING...FOG WILL LIFT INTO A STRATOCU FIELD
WITH A PTSUNNY SKY. UPSTREAM...MID LEVEL MOISTURE AOA 500MB WILL
ADVECT INTO THE REGION LATE THIS MORNING AND FILTER OUT THE
SUNSHINE FOR THE REMAINDER OF THE DAY AS THE AFOREMENTIONED SHORT
WAVE ACROSS OHIO APPROACHES. THIS WILL BE THE OPPORTUNITY FOR
CONVECTION TO DEVELOP ONCE AGAIN THIS AFTERNOON. HOWEVER...WITHOUT
A CLEAR SURFACE FOCI ALONG WITH SURFACE PARCEL DERIVED CAPE AT OR
LESS THAN 1000 J/KG...THOUGHTS ARE THE INITIAL CONVECTION WILL
DEVELOP OVER THE HIGHER TERRAIN WEST OF THE HUDSON RIVER THEN
MIGRATE INTO THE VALLEY LATE AFTERNOON AND REMAIN SUB- SEVERE.
EVEN THOUGH THE 500MB TEMPS COOL SOMEWHAT WHICH INCREASES THOSE
LAPSE RATES YET EXPERIMENTAL REFLECTIVITY FORECASTS FROM THE LOCAL
WRF AND SPC 4KM WRF SUGGEST ARE LESS THAN IMPRESSIVE WITH FORECAST
RADAR RETURNS. SO WILL WITHHOLD MENTION OF ENHANCED WORDING AT
THIS TIME AND WILL SEE HOW THINGS UNFOLD THROUGH THE DAY.
WITH THE INCREASE IN CLOUD COVER...THIS WILL BE SURE TO CUT DOWN
ON THE INSOLATION POTENTIAL FOR MAX TEMPS TO GO MUCH ABOVE THE
MIDDLE 80S. THE LATEST TREND OF THE LAMP IS LEANING TOWARD THE MET
GUIDANCE AND WILL FOLLOW THAT TREND THIS MORNING.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
POTENTIAL FOR SEVERE WEATHER AND MONITORING HEAVY RAINFALL...
THE DEVELOPMENT OF THE EAST COAST TROUGH IS UNDERWAY AS THE BASE OF
THE UPPER LOW JUST SITS JUST NORTH OF THE GREAT LAKES. SHORT WAVE
ENTERING MISSOURI AND INCREASING UPPER LEVEL JET WILL ALLOW FOR
DIVERGENCE TO QUICKLY EVOLVE THIS EVENING ACROSS NY. IN
FACT...500-300MB DIVERGENT LAYER Q-VECTORS ARE RATHER IMPRESSIVE
THIS EVENING WHICH SUGGESTS WE SHOULD SEE A QUICKLY EXPANDING
CONVECTIVE ELEMENTS. MOISTURE TRANSPORT AND RICH THETA-E
AIR...ORIGINATING FROM THE CAROLINAS...WILL ADVECT PWATS AROUND 1.50
INCHES TONIGHT. WE WILL INCLUDE THE MENTION OF HEAVY RAINFALL IN THE
GRIDS/FORECAST. NCEP MODEL SUITE OFFERS TWO SWATHS OF HEAVY
PRECIP...EAST AND WEST OF THE CAPITAL REGION MAINLY ON THE TERRAIN.
SURELY THIS IS A MEASURE OF THE MODEL CONVECTIVE SCHEMES AND QPF
PLACEMENT WHERE CONVECTION IS FORECAST. AT THIS TIME...WE WILL
WITHHOLD ANY HEADLINES AND AWAIT TO SEE HOW THINGS UNFOLD AND
HIGHLIGHT IN THE HWO THIS MORNING.
SPC HAS PLACED THE ENTIRE REGION INTO A SLIGHT RISK
CATEGORY...FOCUSING MAINLY LATE TODAY INTO THIS EVENING.
DESTABILIZATION MAY BE GENERALLY WEAK THROUGH THIS EVENING WITH THE
AFOREMENTIONED CLOUD COVER...INCREASING AND SHEARED SOUTHWESTERLY
MEAN FLOW FIELDS AND FAIRLY COOL TEMPERATURES ALOFT AT 500MB WITH
MID SUB-TEEN VALUES PROBABLY WILL BE SUPPORTIVE OF THE RISK FOR
HAIL/GUSTY WINDS. FORECAST BUFR FILE SOUNDINGS FROM THE NAM SUGGEST
AN INVERTED-V TYPE SOUNDING THIS EVENING WHICH SIGNALS THE POTENTIAL
FOR DAMAGING WINDS. FORECAST MID LEVEL CAPES ARE ON THE ORDER OF
200-400J/KG WITH THOSE VALUES REFLECTED IN THE DCAPES. AT THIS
POINT...WILL MENTION GUSTY WINDS IN THE GRIDS/FORECAST AND WATCH HOW
THINGS EVOLVE.
IN THE WAKE OF THIS SYSTEM...THE WEEKEND FOR THE MOST PART WILL BE
DRY. WE REMAIN IN A BROAD SOUTHWESTERLY FLOW ALOFT WITH AMPLE DRY
AIR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. HOWEVER...THE
MAIN UPPER LOW OVER THE GREAT LAKES IS EXPECTED TO BEGIN ITS
MIGRATION NORTHWARD BY THE END OF THE WEEKEND WHICH MAY BRING A
WEAKENING FRONTAL BOUNDARY ACROSS THE STATE ON SUNDAY.
THEREFORE...WE WILL RETAIN THE LOW CHANCE POPS FOR ADDITIONAL
CONVECTION.
TEMPERATURES THROUGH THE SHORT TERM WILL BE CLOSER TO THE MET
VALUES.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A SLIGHT CHANCE OF SHOWERS PERSISTS ACROSS THE REGION SUNDAY
NIGHT WITH THE STALLED FRONT EAST OF THE REGION AND A 500
HPA TROF TO THE WEST. A SOUTHERLY LOW LEVEL FLOW WILL BRING
IN ADDITIONAL MOISTURE...WHICH ALONG WITH DIURNAL HEATING...
WILL RESULT IN A LOW CHANCE OF THUNDERSTORMS MONDAY AFTERNOON
DIMINISHING TO A SLIGHT CHANCE OF SHOWERS MONDAY NIGHT WITH
THE LOSS OF DAYTIME SOLAR HEATING. THE SITUATION WILL REPEAT
ITSELF TUESDAY AND WEDNESDAY...WITH A SOMEWHAT INCREASED
FLOW OF MOISTURE AND A FRONT APPROACHING FROM THE WEST
WILL RESULT IN A SOMEWHAT HIGHER CHANCE OF SHOWERS ON
THURSDAY AND THURSDAY NIGHT.
USED GMOS FOR THE HIGH/LOW TEMPERATURES AND WINDS. TEMPERATURES
SHOW A WARMING TREND TOWARD THE END OF THE WEEK...WITH HIGHS FROM
MOSTLY 70S MONDAY THRU WEDNESDAY TO 75 TO 85 LATER IN THE WEEK...AND
LOWS 45 TO 55 MONDAY MORNING WARMING TO 50 TO 60 BY WEDNESDAY
MORNING AND TO THE UPPER 50S AND LOWER 60S BY LATER IN THE WEEK.
&&
.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
CLOUDS INCREASING THROUGH THE AFTERNOON AS A SHORTWAVE ROTATES
AROUND THE UPPER LEVEL LOW. LIGHT RAIN IS MOVING THROUGH WESTERN
PA INTO WESTERN NY. RAIN EXPECTED TO MOVE INTO EASTERN NY LATER
THIS AFTERNOON/EVENING. RAIN SHOWERS WILL TRANSITION TO A
STEADIER RAIN THIS EVENING INTO THE OVERNIGHT. KPOU WILL RECEIVE
RAIN FIRST WITH DETERIORATING VSBYS AND LOWERING CEILINGS BY 23Z.
RAIN WILL MOVE NORTHEAST...DETERIORATING CONDITIONS AT KALB/KGFL
BY 6Z. EXPECT IFR AT KALB/KGFL THROUGH 12Z AND KPOU WILL REMAIN
MVFR. AFTER 12Z CONDITIONS WILL IMPROVE TO MVFR AT ALL TERMINALS.
WINDS WILL BE OUT OF THE SOUTH/SOUTHWEST AT ALL
TERMINALS...DIMINISHING OVERNIGHT AND BECOMING CALM. WINDS WILL
INCREASE SLIGHTLY BY 12Z OUT OF THE WEST/SOUTHWEST.
OUTLOOK...
SAT...MVFR/IFR EARLY WITH CIG/SHRAS...IMPROVING TO VFR
LATER IN THE DAY.
SUN/MON...VFR. NO SIG WX.
TUE...VFR. CHC PM THUNDERSTORMS.
WED...VFR/MVFR. CHANCE SHRA/TSRA.
&&
.FIRE WEATHER...
MANY LOCATIONS RECEIVED A BENEFICIAL RAINFALL ON THURSDAY WITH AN
ADDITIONAL MODERATE...TO LOCALLY HEAVY...AMOUNTS EXPECTED TONIGHT.
THIS WILL KEEP THE GROUND RATHER MOIST THROUGH THE NEAR AND SHORT
TERM PORTIONS OF THE FORECAST. THE BEST POTENTIAL PERIOD OF DRY
WEATHER SEEMS TO BE SATURDAY AFTERNOON THROUGH SUNDAY
MORNING...WHEN RELATIVE HUMIDITY VALUES SHOULD INCREASE TOWARD 100
PERCENT.
WINDS THROUGH TONIGHT WILL GENERALLY BE SOUTHERLY AT SPEEDS LESS
THAN 10 MPH /LOCALLY HIGHER IN THE VICINITY OF THUNDERSTORMS/.
THOSE WINDS WILL GRADUALLY BECOME WEST SOUTHWEST FOR THE START OF
THE WEEKEND AT SPEEDS 10 TO 15 MPH...WITH LOCALLY HIGHER VALUES IN
THE MOHAWK VALLEY AND CAPITAL REGION.
&&
.HYDROLOGY...
RAINFALL FROM THE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING
WAS HEAVIEST IN A BAND FROM SOUTHERN HERKIMER DOWN THE MOHAWK
VALLEY TO THE CAPITAL DISTRICT AND OVER COLUMBIA AND LITCHFIELD
COUNTIES. THIS RAIN WILL CAUSE THE HOUSATONIC RIVER TO RISE
IN CONNECTICUT. THE RAIN FROM THESE STORMS SHOULD NOT CAUSE
ANY PROBLEMS BUT WILL LEAVE THE GROUND SATURATED FOR STORMS
THAT OCCUR TODAY AND TONIGHT.
A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER THE REGION
TODAY INTO SATURDAY WITH PRECIPITABLE WATER VALUES JUMPING TO
ABOUT 1.50 FROM THE CAPITAL REGION SOUTH. SOME HEAVY DOWNPOURS
FROM A WARM FRONT AND A LOW PRESSURE SYSTEM MOVING NORTHEAST NEAR
THE ATLANTIC SEABOARD IS EXPECTED TO BRING HALF AN INCH TO AN INCH
OF RAIN...WITH SOME LOCALLY HIGHER AMOUNTS DUE TO CONVECTION.
AGAIN...AS WITH THURSDAY AFTERNOON...PONDING OF WATER ON ROADS AND
IN LOW AREAS MAY BE EXPECTED DURING HEAVY DOWNPOURS. THE
ADDITIONAL RAIN WILL PROBABLY CAUSE THE HOUSATONIC RIVER TO RISE
SOME MORE ON SATURDAY INTO SATURDAY NIGHT. IT IS NOT EXPECTED TO
REACH FLOOD. STAY TUNED FOR FURTHER UPDATES.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...RCK
AVIATION...KGS/JAK
FIRE WEATHER...BGM
HYDROLOGY...RCKHazardous weather outlook, Jul 17, 8:23 AM EDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 823 AM EDT FRI JUL 17 2009 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-181230- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 823 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON. AT THIS TIME...THE PROBABILITY FOR SEVERE WEATHER IS LOW. THIS EVENING INTO TONIGHT...THUNDERSTORMS COULD APPROACH SEVERE LIMITS WITH WIND GUSTS UP TO 60 MPH AND PENNY SIZE HAIL. IN ADDITION...THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAINFALL WHICH MAY RESULT IN LOCALIZED FLOODING. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE ON THIS DEVELOPING SITUATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR NON-SEVERE THUNDERSTORMS ON SATURDAY. THEN THE CHANCE FOR MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS THROUGH MOST OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KGS
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:49 AM EDT | Dense Fog Advisory | ALY | Albany, Columbia, Dutchess, Greene, Rensselaer, Saratoga and 4 more | 3 hr |
| Jul 17, 4:15 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess | 60 min |
| Jul 17, 5:52 PM EDT | Areal Flood Advisory | ALY | Windham | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.